Alert archive / Montana / High Wind Watches in 2017
High Wind Watch 8, NWS Great Falls, MT
NWS Great Falls, MT issued this high wind watch at Oct 17, 2017, 1:07 PM MDT. It took effect at Oct 18, 2017, 9:00 PM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Oct 17, 2017, 1:07 PM MDT (19:07 UTC)
- In effect from
- Oct 18, 2017, 9:00 PM MDT
- Expired
- Oct 18, 2017, 12:52 PM MDT
- In force
- Issued by
- NWS Great Falls, MT
The text
As transmitted.
935 WWUS75 KTFX 171907 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 107 PM MDT Tue Oct 17 2017 MTZ009-010-048-180600- /O.NEW.KTFX.HW.A.0008.171019T0300Z-171019T1500Z/ /O.CON.KTFX.HW.W.0009.000000T0000Z-171018T0600Z/ Northern Rocky Mountain Front-Eastern Glacier- Southern Rocky Mountain Front- Including the following locations Logan Pass, Marias Pass, Browning, Heart Butte, Cut Bank, Bynum, Choteau, and Augusta 107 PM MDT Tue Oct 17 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... ...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY MORNING... The National Weather Service in Great Falls has issued a High Wind Watch, which is in effect from Wednesday evening through Thursday morning. A high wind warning continues through this evening. * Winds: Southwest 35 to 45 mph...with gusts up to 75 mph. * Timing: Through this evening. * Impacts: Damaging winds could blow down trees and power lines. Power outages are possible. Travel will be difficult, especially for high profile vehicles. * Another high wind event is possible Wednesday night into Thursday morning. Thus a high wind watch is in effect for this time period. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph, or gusts of 58 mph or more, can lead to property damage. && $$ MTZ011>014-044>046-049-050-180600- /O.CON.KTFX.HW.W.0009.000000T0000Z-171018T0600Z/ Hill-Cascade-Chouteau-Central and Southern Lewis and Clark-Toole- Liberty-Eastern Pondera-Eastern Teton-Judith Basin- Including the following locations Havre, Rocky Boy, Rudyard, Great Falls, Cascade, Belt, Kings Hill Pass, Fort Benton, Carter, Big Sandy, Helena, Lincoln, MacDonald Pass, Rogers Pass, Shelby, Sunburst, Chester, Whitlash, Brady, Conrad, Fairfield, Dutton, Raynesford, Stanford, and Hobson 107 PM MDT Tue Oct 17 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... * Winds: West 30 to 40 mph...with gusts up to 60 mph. * Timing: Through this evening. * Impacts: Damaging winds could blow down trees and power lines. Power outages are possible. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph, or gusts of 58 mph or more, can lead to property damage. && $$ MTZ047-051-180600- /O.CON.KTFX.HW.W.0009.000000T0000Z-171018T1000Z/ Blaine-Fergus- Including the following locations Chinook, Harlem, Hays, Lewistown, Winifred, Lewistown Divide, and Grass Range 107 PM MDT Tue Oct 17 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 AM MDT WEDNESDAY... * Winds: West 30 to 40 mph...with gusts up to 60 mph. * Timing: Through tonight. * Impacts: Damaging winds could blow down trees and power lines. Power outages are possible. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph, or gusts of 58 mph or more, can lead to property damage. && $$
4 follow-up statements
819 WWUS75 KTFX 180557 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 1157 PM MDT Tue Oct 17 2017 MTZ009-010-048-181200- /O.EXP.KTFX.HW.W.0009.000000T0000Z-171018T0600Z/ /O.CON.KTFX.HW.A.0008.171019T0300Z-171019T1500Z/ Northern Rocky Mountain Front-Eastern Glacier- Southern Rocky Mountain Front- Including the following locations Logan Pass, Marias Pass, Browning, Heart Butte, Cut Bank, Bynum, Choteau, and Augusta 1157 PM MDT Tue Oct 17 2017 ...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY MORNING... ...HIGH WIND WARNING WILL EXPIRE AT MIDNIGHT MDT TONIGHT... * Winds: Southwest 35 to 45 mph...with gusts up to 75 mph. * Timing: Strong winds will subside late tonight through Wednesday morning then are likely to redevelop Wednesday night through Thursday. * Impacts: Damaging winds could blow down trees and power lines. Power outages are possible. Travel will be difficult, especially for high profile vehicles. * Another high wind event is possible Wednesday night into Thursday morning. Thus a high wind watch is in effect for this time period. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or stronger, may occur. Continue to monitor the latest forecasts. && $$ MTZ011>014-044>046-049-050-180700- /O.EXP.KTFX.HW.W.0009.000000T0000Z-171018T0600Z/ Hill-Cascade-Chouteau-Central and Southern Lewis and Clark-Toole- Liberty-Eastern Pondera-Eastern Teton-Judith Basin- Including the following locations Havre, Rocky Boy, Rudyard, Great Falls, Cascade, Belt, Kings Hill Pass, Fort Benton, Carter, Big Sandy, Helena, Lincoln, MacDonald Pass, Rogers Pass, Shelby, Sunburst, Chester, Whitlash, Brady, Conrad, Fairfield, Dutton, Raynesford, Stanford, and Hobson 1157 PM MDT Tue Oct 17 2017 ...HIGH WIND WARNING WILL EXPIRE AT MIDNIGHT MDT TONIGHT... Wind gusts of 35 to 50 mph will continue in some areas through 3 am MDT...however strong winds have begun to subside and will continue to slowly diminish through the rest of tonight. $$ MTZ047-051-181000- /O.CON.KTFX.HW.W.0009.000000T0000Z-171018T1000Z/ Blaine-Fergus- Including the following locations Chinook, Harlem, Hays, Lewistown, Winifred, Lewistown Divide, and Grass Range 1157 PM MDT Tue Oct 17 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 AM MDT WEDNESDAY... * Winds: West 30 to 40 mph...with gusts up to 60 mph. * Timing: Through tonight. * Impacts: Damaging winds could blow down trees and power lines. Power outages are possible. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph, or gusts of 58 mph or more, can lead to property damage. && $$
330 WWUS75 KTFX 181014 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 414 AM MDT Wed Oct 18 2017 MTZ047-051-181115- /O.EXP.KTFX.HW.W.0009.000000T0000Z-171018T1000Z/ Blaine-Fergus- Including the following locations Chinook, Harlem, Hays, Lewistown, Winifred, Lewistown Divide, and Grass Range 414 AM MDT Wed Oct 18 2017 ...HIGH WIND WARNING HAS EXPIRED... Strong winds have diminished. $$ MTZ009-010-048-182200- /O.CON.KTFX.HW.A.0008.171019T0300Z-171019T1500Z/ Northern Rocky Mountain Front-Eastern Glacier- Southern Rocky Mountain Front- Including the following locations Logan Pass, Marias Pass, Browning, Heart Butte, Cut Bank, Bynum, Choteau, and Augusta 414 AM MDT Wed Oct 18 2017 ...HIGH WIND WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH THURSDAY MORNING... * Winds: Southwest 35 to 45 mph...with gusts up to 75 mph. * Timing: Strong winds may redevelop tonight through Thursday morning. * Impacts: Damaging winds could blow down trees and power lines. Power outages are possible. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or stronger, may occur. Continue to monitor the latest forecasts. && $$
561 WWUS75 KTFX 181508 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 908 AM MDT Wed Oct 18 2017 MTZ009-010-048-182200- /O.CON.KTFX.HW.A.0008.171019T0300Z-171019T1500Z/ Northern Rocky Mountain Front-Eastern Glacier- Southern Rocky Mountain Front- Including the following locations Logan Pass, Marias Pass, Browning, Heart Butte, Cut Bank, Bynum, Choteau, and Augusta 908 AM MDT Wed Oct 18 2017 ...HIGH WIND WATCH REMAINS IN EFFECT FROM 9 PM MDT THIS EVENING THROUGH THURSDAY MORNING... * Winds: Southwest 35 to 45 mph...with gusts near 75 mph. * Timing: Strong winds could redevelop tonight through Thursday morning. * Impacts: Damaging winds could blow down trees and power lines. Power outages are possible. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or stronger, may occur. Continue to monitor the latest forecasts. && $$
711 WWUS75 KTFX 181852 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 1252 PM MDT Wed Oct 18 2017 MTZ009-010-048-182000- /O.CAN.KTFX.HW.A.0008.171019T0300Z-171019T1500Z/ Northern Rocky Mountain Front-Eastern Glacier- Southern Rocky Mountain Front- 1252 PM MDT Wed Oct 18 2017 ...HIGH WIND WATCH IS CANCELLED... The National Weather Service in Great Falls has cancelled the High Wind Watch. The potential for wind gust reaching warning criteria at this time has diminished. Thus the high wind watch has been cancelled. $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this high wind watch went out at Oct 17, 11:45 AM MDT, 1 hour 22 minutes earlier.
Area forecast discussion, Oct 17, 11:45 AM MDT, 1 hour 22 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1145 AM MDT Tue Oct 17 2017 .UPDATE... No major updates to the forecast this morning. Expect windy conditions to strengthen across the plains mid afternoon into the evening before subsiding a bit overnight. Relative humidity will be fairly low this afternoon as well and thus a fire weather statement remains in effect for much of Central Montana. && .SYNOPSIS... Strong an potentially damaging winds will develop this morning along the Rocky Mountain Front and spread east across much of north central Montana this afternoon and evening as a low pressure system moves east across Alberta. Warmer than average temperatures today will cool slightly on Wednesday with an increase in winds and temperatures expected again Thursday as the next in series of fast moving Pacific weather system moves into the region. && .AVIATION... Updated 1745z. VFR conditions through the period. The main concern today will be widespread strong westerly winds across Central Montana through 06Z. Winds will average sustained 30kts at times, especially for GTF, CTB, HVR and LWT, with peak gusts between 40-50kts. Strong winds may result in some mountain wave turbulence as well as low-level wind shear in favored areas. Expect winds over SW MT to be lower, up to the 20kt range. Winds taper off some overnight before picking up by 16Z, with gusts into a more moderate 20-30kt range. && .FIRE WEATHER... Strong winds today will combine with low humidity and mild afternoon temperatures to create critical fire weather conditions across much of north-central Montana. Afternoon humidity will likely fall to 15-25% across much of north-central MT, aided by downslope westerly winds with afternoon temperatures about 10-15 degrees above seasonal averages. Fire danger is greatest in grassland/fine fuels with strong winds today into this evening. Winds in excess of 60 mph may also create power line arching/damage, further increasing the risk for fire starts late this afternoon and evening as strongest winds pass through the region. Hoenisch && .PREV DISCUSSION... /ISSUED 513 AM MDT Tue Oct 17 2017/ Today through Wednesday...First in a series of upper level troughs is moving onto the BC coast early this morning with surface low pressure expected to deepen in central AB this afternoon as the trough progresses inland. Models have trended towards stronger and more rapid deepening of the surface low across AB/SK later today and tonight, giving additional support for a widespread strong wind event across much of north central MT as a belt of strong winds aloft sags southward into the region. Strong winds still look to initially be limited to areas near the Rocky Mtn front and portions of Glacier County through early this afternoon then spread east across north central MT late this afternoon and evening with the passage of a cold front and surface low pressure rises. with H7 winds still progged to reach 80-90kts across Glacier County this afternoon and favorable ridgetop wind/temp profiles, potential for isolated gusts of 90-100 mph exists for favored locations along the east slopes of the Northern Rocky Mtn Front and Lewis Range with gusts 70-80 mph possible from areas near Choteau northeast to the Sweet Grass Hills. Further south and east, strong winds will primarily be driven my mixing of the strong winds aloft late in the day as well as the passage of the surface front in the evening and with gusts up to 65 mph possible and locally higher where terrain, including the Highwoods, little belts and Bears Paw Mtns may amplify the winds some. Winds aloft subside somewhat tonight through Wednesday and pressure gradient relaxes. Winds aloft increase again Wednesday night into Thursday as the next Pacific trough reaches the coast, also backing the flow to more southwesterly. After some slight cooling on Wednesday, temperatures will warm again Thursday under the increasing SW flow aloft with potential increasing again for strong winds for areas along the Rocky Mtn Front. Hoenisch Thursday night through Tuesday...By late week, we begin to see a swift change in the weather pattern as a quick moving cold front passes through the area on Friday. This will introduce increasing clouds and spotty rain shower chances. Following the cold front passage with be much cooler temperatures as afternoon highs will range 15 to 25 degrees cooler than on Thursday. While the better coverage of precipitation will likely be confided to central and southwestern areas, some higher elevations in these areas may likely see snowfall accumulations as freezing levels drop into Friday night and Saturday morning. This system will quickly depart Saturday afternoon leaving behind clearing skies during the day with highs remaining near average. However, by Sunday the upper air pattern begins to change yet again thanks to the development of a strong upper ridge across the southwestern US. The associated effect across the northern Rockies will be the development of a strong upper-level jet thanks to increasing/steepening heights aloft which will lead to yet another potential high wind event beginning early Sunday and lasting into the afternoon hours. While it is a bit early to get specific with details, model guidance remains in good agreement that another high wind event will bring widespread strong winds, especially along the Divide and extending east into the Plains. Since models have been struggling with wind gusts this far along in the forecast, I have adjusted winds to reflect a more realistic potential given the confidence of the upper-air pattern. Stay tuned for updates. As we move into next week, the pattern is not expected to change much with a progressively NW flow continuing on the northern periphery of the west coast ridge. Temperatures wont warm much because of this, but will likely range around to slightly above normal while generally staying dry. KLG && .PRELIMINARY POINT TEMPS/POPS... GTF 73 42 63 50 / 0 10 0 0 CTB 66 34 58 44 / 0 10 0 10 HLN 71 41 66 45 / 0 0 0 10 BZN 71 39 68 40 / 0 0 0 0 WEY 55 27 53 28 / 0 0 0 0 DLN 68 38 64 38 / 0 0 0 0 HVR 74 36 61 44 / 0 0 0 10 LWT 72 39 63 45 / 0 0 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... High Wind Warning until midnight MDT tonight Cascade...Central and Southern Lewis and Clark...Chouteau...Eastern Pondera... Eastern Teton...Hill...Judith Basin...Liberty...Toole. Red Flag Warning until 7 PM MDT this evening Central and Eastern Lewis and Clark National Forest Areas...Chouteau and Fergus Counties...Eastern Glacier/Toole/Central/Eastern Pondera/Liberty...Hill and Blaine Counties...Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front. High Wind Warning until 4 AM MDT Wednesday Blaine...Fergus. High Wind Warning until midnight MDT tonight Eastern Glacier... Northern Rocky Mountain Front...Southern Rocky Mountain Front. && weather.gov/greatfalls
In the hours before
Local storm report, Oct 17, 8:09 AM MDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
809 AM MDT TUE OCT 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 PM NON-TSTM WND GST 5 WSW GREAT FALLS 47.47N 111.38W
10/16/2017 M47 MPH CASCADE MT ASOS
ASOS STATION GTF, GREAT FALLS AIRPORT.
0305 PM NON-TSTM WND GST 2 E INVERNESS 48.55N 110.65W
10/16/2017 M45 MPH HILL MT MESONET
MESONET STATION MTINV, INVERNESS MDT.
0138 AM NON-TSTM WND GST 2 SE BROWNING 48.54N 112.98W
10/17/2017 M56 MPH GLACIER MT MESONET
MESONET STATION MTBWG, BROWNING MDT.
0332 AM NON-TSTM WND GST 20 N RUDYARD 48.85N 110.60W
10/17/2017 M55 MPH HILL MT MESONET
MESONET STATION E1937, 20 N RUDYARD.
0437 AM NON-TSTM WND GST 3 SW CUT BANK 48.60N 112.38W
10/17/2017 M51 MPH GLACIER MT ASOS
ASOS STATION CTB, CUT BANK AIRPORT.
0522 AM NON-TSTM WND GST 14 NNW JOPLIN 48.74N 110.93W
10/17/2017 M50 MPH LIBERTY MT MESONET
MESONET STATION D4821, 13 NW JOPLIN.
0652 AM NON-TSTM WND GST 7 ESE HILGER 47.22N 109.22W
10/17/2017 M47 MPH FERGUS MT MESONET
MESONET STATION JPKM8, JUDITH PEAK.
&&Local storm report, Oct 17, 8:48 AM MDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
848 AM MDT TUE OCT 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM NON-TSTM WND GST 8 SE EAST GLACIER PARK 48.36N 113.11W
10/16/2017 M75 MPH GLACIER MT MESONET
75 MPH WIND GUST AT THE DEEP CREEK RAWS LOCATION. TIME
OF EVENT IS ESTIMATED.
&&
BRUSDALocal storm report, Oct 17, 12:33 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1233 PM MDT TUE OCT 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM NON-TSTM WND GST 8 SE EAST GLACIER PARK 48.36N 113.11W
10/17/2017 M72 MPH GLACIER MT MESONET
72 MPH WIND GUST AT THE DEEP CREEK RAWS LOCATION. TIME
OF EVENT IS ESTIMATED.
&&
BRUSDALocal storm report, Oct 17, 12:34 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1234 PM MDT TUE OCT 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1151 AM NON-TSTM WND GST 1 ENE EAST GLACIER 48.45N 113.20W
10/17/2017 M70 MPH GLACIER MT DEPT OF HIGHWAYS
&&
MOLDANThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 17, 1:24 PM MDT | Fire Weather Watch | TFX | Blaine, Cascade, Chouteau, Fergus, Hill, Judith Basin and 2 more | 24 hr |
Nearby
High Wind Watches in Montana, 2017Every high wind watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.